Posts by Costica Mustata


The present paper is concerned with the characterization of the elements of best approximation in a subspace \(Y\) of a space with asymmetric norm, in terms of some linear functionals vanishing on \(Y\). The approach is based on some extension results, proved in Section 3, for bounded linear functionals on such spaces. Also, the well known formula for the distance to a hyperplane in a normed space is extended to the nonsymmetric case.


Ştefan Cobzaş
Babes-Bolyai University

Costica Mustata
“Tiberiu Popoviciu” Institute of Numerical Analysis, Romanian Academy,  Romania


Spaces with asymmetric norm; best approximation; Hahn-Banach theorem; characterization of best approximation.

Paper coordinates

C. Mustăţa and Şt. Cobzaş, Extension of bounded linear functionals and best approximation in space with asymmetric norm, Rev. Anal. Numer. Theor. Approx.. 33 (2004) no. 1, 39-50.


About this paper


Revue d’Analyse Numer. Theor. Approx.

Publisher Name

Publishing Romanian Academy

Print ISSN


Online ISSN


google scholar link

[1] Babenko, V. F. and Kofanov, V. A., Nonsymmetric approximations of classes of differentiable functions by algebraic polynomials in the mean, Anal. Math., 14, no. 3, pp. 193–217, 1988.
[2] Borodin, P. A., The Banach-Mazur theorem for spaces with an asymmetric norm and its applications in convex analysis, Mat. Zametki, 69, no. 3, pp. 329–337, 2001.
[3] De Blasi, F. S. and Myjak, J., On a generalized best approximation problem, J. Approx. Theory, 94, no. 1, pp. 54–72, 1998.
[4] Dolzhenko, E. P. and Sevast0yanov, E. A., Approximations with a sign-sensitive weight (existence and uniqueness theorems), Izv. Ross. Akad. Nauk Ser. Mat., 62, no. 6, pp. 59–102, 1998.
[5]____ , Sign-sensitive approximations, J. Math. Sci. (New York), 91, no. 5, pp. 3205–3257, 1998, Analysis, 10.
[6] Ferrer, J., Gregori, V. and Alegre, C., Quasi-uniform structures in linear lattices, Rocky Mountain J. Math., 23, no. 3, pp. 877–884, 1993.
[7] Garc´ıa-Raffi, L. M., Romaguera, S., and S´anchez-P´erez, E. A., The dual space of an asymmetric normed linear space, Quaest. Math., 26, no. 1, pp. 83–96, 2003.
[8] Garc´ıa-Raffi, L. M., Romaguera, S. and S´anchez P´erez, E. A., On Hausdorff asymmetric normed linear spaces, Houston J. Math., 29, no. 3, pp. 717–728 (electronic) 2003.
[9] Kozko, A. I., On the order of best approximation in spaces with an asymmetric norm and a sign-sensitive weight in classes of differentiable functions, Izv. Ross. Akad. Nauk Ser. Mat., 66, no. 1, pp. 103–132, 2002.
[10] Krein, M. G. and Nudel0man, A. A., The Markov Moment Problem and Extremum Problems, Nauka, Moscow 1973 (in Russian). English translation: American Mathematical Society, Providence, R.I. 1977.
[11] Chong Li, On well posed generalized best approximation problems, J. Approx. Theory, 107, no. 1, pp. 96–108, 2000.
[12] Chong Li and Renxing Ni, Derivatives of generalized distance functions and existence of generalized nearest points, J. Approx. Theory, 115, no. 1, pp. 44–55, 2002.
[13]  Mustata, C., Extensions of semi-Lipschitz functions on quasi-metric spaces, Rev. Anal. Numer. Theor. Approx., 30, no. 1, pp. 61–67, 2001.
[14] , On the extremal semi-Lipschitz functions, Rev. Anal. Numer. Theor. Approx., 31, no. 1, pp. 103–108, 2002.
[15] , A Phelps type theorem for spaces with asymmetric norms, Bul. S¸tiint¸. Univ. Baia Mare, Ser. B, Matematic˘a-Informatic˘a, 18, no. 2, pp. 275–280, 2002.
[16] , On the uniqueness of the extension and unique best approximation in the dual of an asymmetric linear space, Rev. Anal. Num´er. Th´eor. Approx., 32, no. 2, pp. 187–192, 2003.
[17] Renxing Ni, Existence of generalized nearest points, Taiwanese J. Math., 7, no. 1, pp. 115–128, 2003.
[18] Ramazanov, A.-R. K., Direct and inverse theorems in approximation theory in the metric of a sign-sensitive weight, Anal. Math., 21, no. 3, pp. 191–212, 1995.
[19] , Sign-sensitive approximations of bounded functions by polynomials, Izv. Vyssh. Uchebn. Zaved. Mat., no. 5, pp. 53–58, 1998.
[20] Simonov, B. V., On the element of best approximation in spaces with nonsymmetric quasinorm, Mat. Zametki, 74, no. 6, pp. 902–912, 2003.
[21] Singer, I., Best Approximation in Normed Linear Spaces by Elements of Linear Subspaces, Publishing House of the Academy of the Socialist Republic of Romania, Bucharest; Springer-Verlag, New York-Berlin, 1970. Anal. Numer. Theor. Approx., 30, no. 1, pp. 61–67, 2001.

Related Posts